Michigan, 2018

Funnel Cloud in Michigan, August 6, 2018

August 6, 2018 · NWS MQT · 1 event in 1 county or zone

Thunderstorms developing along a lake breeze boundary produced a funnel cloud five miles northwest of Manistique.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Thunderstorms developing along a lake breeze boundary produced a funnel cloud five miles northwest of Manistique.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 6, 2:10 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 6, 2:10 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
310 PM EDT Mon Aug 6 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 304 PM EDT MON AUG 6 2018

Weak cold front is in the process of clearing the eastern and
southern sections of the forecast area this afternoon. Lake Superior
lake breeze has caught up to the front over Schoolcraft and Luce
counties enhancing the convergence and lift in those areas aiding a
broken line of showers and isolated thunderstorms. Elsewhere...a few
showers have developed along hte front over southern Menominee
County. There has even been enough moisture for a few isolated
light showers along the lake breeze in Marquette County.

50s dewpoints and some relief from the uncomforatbale humidity of
the weekend are on the way with dewpoints now falling into the upper
50s across the Keweenaw and far west.

The front will be south and east of the U.P. by early this evening
ending any rain chances. Diurnally driven cu field should mostly
dissipate with sunset. While the air will be a little drier
tonight...some patchy fog will likely develop with light winds and
in areas where skies stay mostly clear tonight. Overnight lows will
fall into the 50s tonight.

Expect a pleasant and seasonable Tuesday across the area with the
center of high pressure moving right across the U.P. High
temperatures will be in the 70s under abundant sunshine but with
little synoptic wind, lake breezes will keep temperatures a few
degrees cooler near the Lakes.

.LONG TERM...(Tuesday night through Monday)
Issued at 243 PM EDT MON AUG 6 2018

A 500 mb ridge in the western U.S. with a trough over the upper
Great Lakes 00z Wed moves into the Rockies by Fri with the trough
remaining in the eastern U.S.

In the extended, the GFS and ECMWF show a strong 500 mb ridge over
the Rockies 12z Fri with a trough over the ern U.S. The ridge axis
starts to move out to the northern plains 12z Sat and into the upper
Great Lakes on Mon. Temperatures will stay above normal for this
forecast period and will be humid. Looks to be pretty dry for this
forecast period also as pcpn chances are fairly low.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 137 PM EDT MON AUG 6 2018

Diurnally driven post frontal sct/bkn marginally mvfr cu should
mostly diminish this evening at all three TAF sites with loss of
heating. With clearing and light winds...fog may redevelop late
tonight at KIWD and KCMX.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 304 PM EDT MON AUG 6 2018

For the forecast period, winds are forecast to remain below 15 kts
except a period of 15-20 knots from the southwest on Wed.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...MZ
LONG TERM...07
AVIATION...MZ
MARINE...MZ
Hazardous weather outlook, Aug 6, 2:14 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
314 PM EDT Mon Aug 6 2018

MIZ001>007-009>014-084-085-071200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
314 PM EDT Mon Aug 6 2018 /214 PM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this evening far south. Some of the
storms could be strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-071200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
314 PM EDT Mon Aug 6 2018 /214 PM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-071200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
314 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Special weather statement, Aug 6, 2:24 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Marquette MI
324 PM EDT MON AUG 6 2018

MIZ006-013-014-085-062015-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-Alger MI-
324 PM EDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Trenary, or 22 miles southwest of Munising, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
U.S. 41 between Trenary and Rapid River, Steuben, Trenary and Round
Lake.

LAT...LON 4612 8706 4623 8700 4627 8642 4606 8642
TIME...MOT...LOC 1924Z 271DEG 23KT 4616 8695

MZ
Local storm report, Aug 6, 2:59 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
359 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 SSW CHASSELL          47.01N 88.54W
08/05/2018  E1.00 INCH       HOUGHTON           MI   PUBLIC

            VIDEO RECEIVED VIA SOCIAL MEDIA OF DIME TO
            QUARTER SIZE HAIL.

&&

RJC
Special weather statement, Aug 6, 3:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Marquette MI
401 PM EDT MON AUG 6 2018

MIZ013-062045-
Delta MI-
401 PM EDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of U.S. 41 between Trenary and Rapid River, or 25
miles west of Manistique, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Nahma around 435 PM EDT.
  Garden Corners around 440 PM EDT.
  Garden around 445 PM EDT.

Other locations impacted by this storm include Isabella, Chicago
Lake, Thompson and Nahma Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4601 8692 4615 8675 4602 8648 4589 8649
      4588 8633 4591 8633 4593 8630 4591 8626
      4586 8633 4588 8643 4580 8646 4579 8644
      4579 8641 4577 8646 4571 8651
TIME...MOT...LOC 2000Z 310DEG 20KT 4604 8676

07
Special weather statement, Aug 6, 3:21 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Marquette MI
421 PM EDT MON AUG 6 2018

MIZ013-014-062100-
Southern Schoolcraft MI-Delta MI-
421 PM EDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garden Corners, or 16 miles west of Manistique, moving southeast at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Garden Corners around 430 PM EDT.

Other locations impacted by this storm include Indian Lake State
Park, Isabella, Chicago Lake, Thompson and Point Aux Barques.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4588 8619 4576 8626 4572 8634 4594 8674
      4609 8660 4588 8604
TIME...MOT...LOC 2020Z 303DEG 23KT 4598 8658

07
Special weather statement, Aug 6, 3:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Marquette MI
444 PM EDT MON AUG 6 2018

MIZ014-062130-
Southern Schoolcraft MI-
444 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCHOOLCRAFT COUNTY
UNTIL 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Manistique, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Manistique around 455 PM EDT.

Other locations impacted by this storm include Thompson, Indian Lake
State Park and Gulliver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4597 8589 4595 8592 4588 8591 4588 8619
      4583 8623 4588 8646 4606 8641 4601 8587
      4597 8586
TIME...MOT...LOC 2043Z 282DEG 22KT 4596 8634

07

The radar

The Marquette radar (KMQT), 111 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Schoolcraft

When
August 6, 3:45 PM EST to 3:50 PM EST
Where
Schoolcraft County, 1.18 mi SE of Indian Lake
Reported by
Law Enforcement
Coordinates
45.990, -86.330

The Director of Public Safety for Manistique submitted a photo of a funnel cloud near Manistique. The time of the report was estimated from radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779655.